Alert archive / Alaska / Red Flag Warnings in 2010

Red Flag Warning 2, NWS Anchorage, AK

May 18, 2010

NWS Anchorage, AK issued this red flag warning at May 18, 2010, 7:49 AM AKDT. It took effect at May 18, 2010, 3:00 PM AKDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2010, 7:49 AM AKDT (15:49 UTC)
In effect from
May 18, 2010, 3:00 PM AKDT
Expired
May 18, 2010, 10:00 PM AKDT
In force
7 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

491 
WWAK61 PAFC 181549
RFWAER

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
749 AM AKDT TUE MAY 18 2010

AKZ141-190600-
/X.NEW.PAFC.FW.W.0002.100518T2300Z-100519T0600Z/
COPPER RIVER BASIN-
749 AM AKDT TUE MAY 18 2010

...RED FLAG WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 10 PM
AKDT THIS EVENING FOR LOW HUMIDITY IN THE COPPER RIVER BASIN...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 10 PM
AKDT THIS EVENING FOR LOW HUMIDITY IN THE COPPER RIVER BASIN. 

RELATIVE HUMIDITY READINGS IN THE COPPER RIVER BASIN ARE EXPECTED
TO REACH AS LOW AS 13 PERCENT THIS AFTERNOON AND EVENING. 
CONDITIONS WILL IMPROVE OVERNIGHT AND AN UPPER LEVEL DISTURBANCE
WILL BRING MORE MOISTURE INTO THE COPPER RIVER BASIN TOMORROW.

PRECAUTIONARY/PREPAREDNESS
ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR OCCURRING NOW...OR WILL SHORTLY. IT IS DIRECTED
TOWARD FIRE AGENCIES...AND THROUGH THEM TO THE PUBLIC.

&&

$$
1 follow-up statement
506 
WWAK61 PAFC 190600
RFWAER

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
1000 PM AKDT TUE MAY 18 2010

AKZ141-190700-
/X.CAN.PAFC.FW.W.0002.000000T0000Z-100519T0600Z/
COPPER RIVER BASIN-
1000 PM AKDT TUE MAY 18 2010

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE RED
FLAG WARNING. 

RELATIVE HUMIDITY HAS RECOVERED AS DIURNAL COOLING AND INCREASING
CLOUDINESS CONTINUE TONIGHT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this red flag warning went out at May 18, 6:00 AM AKDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 18, 6:00 AM AKDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
600 AM AKDT TUE MAY 18 2010

.UPPER LEVEL ANALYSIS...
A VERTICALLY STACKED UPPER LEVEL LOW CENTERED 500 MILES SOUTH OF
KODIAK IS SLOWLY MIGRATING TO THE SOUTHEAST OVER THE FAR NORTHEASTERN
PACIFIC. ROTATING AROUND THIS LOW ARE A SERIES OF BROAD SHORTWAVES...
ONE TRAILING THE LOW AND COVERING A SWATH FROM SOUTHWEST ALASKA TO
THE CENTRAL ALEUTIANS AND EXTENDING TO FAR EASTERN RUSSIA WHILE A
SECOND WAVE IS WRAPPING NORTHWARD OVER THE STATE OF WASHINGTON AND
SOUTHWESTERN BRITISH COLUMBIA. UPPER LEVEL RIDGING ELBOWS IN OVER THE
NORTHERN HALF OF THE STATE WHILE ANOTHER RIDGE OVER THE WESTERN
BERING SEA IS QUICKLY DISINTEGRATING AS A MUCH STRONGER RIDGE PUSHES
EASTWARD OUT OF NORTHEASTERN ASIA. THE MAIN 150 KT JET STREAM RESIDES
FAR SOUTH OF THE STATE WHILE WEAKER 70 KT JET STREAKS ENCIRCLE THE
KODIAK LOW.

.SURFACE ANALYSIS...
TWO LOW PRESSURE SYSTEMS...ONE 300 MILES SOUTHEAST OF SAND POINT AND
ANOTHER BROADER AND WEAKER LOW CENTERED 200 MILES SOUTHWEST OF
SITKA...ARE CYCLONICALLY PINWHEELING AROUND A COMMON POINT ROUGHLY
500 MILES SOUTH OF PRINCE WILLIAM SOUND. SHOWERS ARE GRADUALLY ENDING
OVER KODIAK ISLAND AS THE WESTERN LOW SINKS SOUTH AND EAST AWAY FROM
THE ISLAND. A MERIDIONALLY ELONGATED HIGH PRESSURE CELL COVERS THE
WESTERN BERING AND THE WESTERN ALEUTIANS. A THERMAL TROUGH LIES
ACROSS THE SOUTHERN AND SOUTHWESTERN REGIONS OF THE STATE.

.MODEL DISCUSSION...
MODEL CONFIDENCE IS QUITE LOW WITH THE EASTERLY WAVE WRAPPING UP INTO
THE EASTERN GULF THIS MORNING. RUN TO RUN CONSISTENCY HAS ALSO BEEN
POOR AMONG ALL OF THE MODELS...WITH WIDE VARIATIONS EXISTING FOR THE
PROJECTED TRACK AND STRUCTURE OF THE SYSTEM. THE MODELS FAILED TO
PICK UP ON A WEAK SHORTWAVE ADVANCING OUT AHEAD OF THIS STORM WHICH
IS NOW APPEARING ON THE MIDDLETON ISLAND RADAR. THIS SYSTEM COULD
THROW A WRENCH INTO TODAY'S FORECAST SKY CONDITIONS AND PRECIPITATION
AMOUNTS FOR SOUTH CENTRAL ALASKA. THE GFS IS STILL THE MOST
AGGRESSIVE WITH THE STRENGTH OF THE LOW WHILE THE ECMWF IS STILL THE
WEAKEST...WITH THE NAM LYING IN THE MIDDLE. THE NAM IS THE FASTEST OF
THE MODELS WITH RESPECT TO THE SPEED OF THE SYSTEM WHILE THE ECMWF IS
THE SLOWEST...AND BY TOMORROW MORNING A 250 MILE DIFFERENCE EXISTS
BETWEEN THE MODELS WITH REGARDS TO THE CENTER OF THE LOW. MODELS HAVE
A MUCH BETTER GRASP ON THE WESTERN LOW IN THE GULF AND THE HIGH
PRESSURE RIDGE OVER THE WESTERN BERING. THIS MORNING'S FORECAST USED
THE GFS DUE TO THE ECMWF BEING TOO WEAK AND AND THE NAM TOO FAR TO
THE WEST. WINDS WERE BUMPED UP CONSIDERABLY ALONG THE GULF COAST WITH
THIS MORNING'S PACKAGE AND PRECIPITATION CHANCES INCREASED OVER THE
WESTERN KENAI AND ANCHORAGE AREA FOR WEDNESDAY NIGHT.

.SHORT TERM FORECAST...
AS THE LOW SOUTH OF KODIAK CONTINUES TO PUSH SOUTH AND EAST...WARM
AND DRY OFFSHORE FLOW WILL BECOME MORE ESTABLISHED LATER TODAY OVER
MUCH OF SOUTHERN ALASKA. THIS WILL LEAD TO CLEARING SKIES AND WARM
TEMPERATURES OVER MUCH OF THE REGION TODAY. THE CURRENT DISTURBANCE
TRACKING WESTWARD OVER PRINCE WILLIAM SOUND WILL LIKELY WEAKEN AS IT
PASSES OVER THE KENAI PENINSULA AND SPREAD SOME MID TO HIGH LEVEL
CLOUDS OVER SOUTH CENTRAL ALASKA THIS AFTERNOON. DIURNAL SHOWERS AND
ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ALONG
THE ALASKA RANGE. A LOW AND ASSOCIATED SHORTWAVE NEAR THE TIP OF THE
ALASKA PANHANDLE QUICKLY ROTATE UP INTO THE GULF ON WEDNESDAY MORNING
AND BRING INCREASING CLOUDS AND A THREAT OF SHOWERS TO THE COPPER
RIVER BASIN AND SOUTH CENTRAL ALASKA. THE RAIN SPREADS TO THE WEST AS
THE DAY PROGRESSES...IMPACTING THE MAT-SU VALLEY/ANCHORAGE REGION BY
WEDNESDAY AFTERNOON...AND SOUTHWESTERN ALASKA BY THURSDAY MORNING.
THE SYSTEM BEGINS TO RETROGRADE SOUTHWARD ON THURSDAY AFTERNOON...
THUS SHOWERS DIMINISH OVER THE SOUTHWESTERN CORNER OF THE STATE ON
THURSDAY EVENING.

.LONG TERM FORECAST...
SEASONAL OR SLIGHTLY ABOVE NORMAL TEMPERATURES CAN BE EXPECTED
THROUGH THE REST OF THE WEEK AND INTO NEXT WEEKEND AS THE MID TO
UPPER LEVEL LOW CONTINUES TO PUSH TOWARDS THE PACIFIC NORTHWEST AND
OFFSHORE FLOW REMAINS DOMINANT OVER SOUTH CENTRAL ALASKA. MEDIUM
RANGE MODELS ARE HINTING AT THE DEVELOPMENT OF AN UPPER LEVEL HIGH
PRESSURE SYSTEM OVER SOUTHEASTERN ALASKA LATE IN THE WEEK...WHICH
COULD MEAN CLEARING SKIES FOR THE REGION FOR THE WEEKEND.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...NONE.
FIRE WEATHER...NONE.

KS MAY 10

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 4:00 AM AKDTBrisk Wind AdvisoryAFC60 hr
May 18, 4:00 AM AKDTSmall Craft AdvisoryAFC36 hr

Nearby

Red Flag Warnings in Alaska, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.